Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS Sioux Falls, SD

June 30, 2019Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2019, 2:52 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 2:52 PM CDT (19:52 UTC)
Expired
Jun 30, 2019, 3:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:05 PM CDTHAIL 1.253 W Okabena, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3310 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KFSD 301952
SVRFSD
MNC063-105-302030-
/O.NEW.KFSD.SV.W.0025.190630T1952Z-190630T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 PM CDT Sun Jun 30 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southwestern Minnesota...
  East central Nobles County in southwestern Minnesota...

* Until 330 PM CDT.

* At 251 PM CDT, a severe thunderstorm was located near Brewster, or
  12 miles northeast of Worthington, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Heron Lake around 255 PM CDT.
  Lakefield around 315 PM CDT.
  Kilen Woods State Park around 325 PM CDT.
  Jackson In Jackson County around 330 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha
and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9552 4381 9543 4378 9485 4350 9486
TIME...MOT...LOC 1951Z 281DEG 26KT 4372 9539 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
3 follow-up statements
677 
WWUS53 KFSD 302009
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
309 PM CDT Sun Jun 30 2019

MNC105-302019-
/O.CAN.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Nobles MN-
309 PM CDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NOBLES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2009Z 279DEG 16KT 4371 9528 

$$

MNC063-302030-
/O.CON.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
309 PM CDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR JACKSON COUNTY...

At 309 PM CDT, a severe thunderstorm was located near Lakefield, or
13 miles southwest of Windom, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lakefield and Kilen Woods State Park around 330 PM CDT.

Other locations impacted by this severe thunderstorm include Alpha
and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2009Z 279DEG 16KT 4371 9528 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
669 
WWUS53 KFSD 302013
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
313 PM CDT Sun Jun 30 2019

MNC063-302030-
/O.CON.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
313 PM CDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR JACKSON COUNTY...

At 312 PM CDT, a severe thunderstorm was located near Lakefield, or
12 miles southwest of Windom, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lakefield around 320 PM CDT.
  Jackson In Jackson County and Kilen Woods State Park around 330 PM 
  CDT.

At 305 pm CDT...A storm spotter reported half dollar sized hail 3 
miles west of Okabena.

Other locations impacted by this severe thunderstorm include Alpha
and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2012Z 281DEG 26KT 4370 9524 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
350 
WWUS53 KFSD 302023
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
323 PM CDT Sun Jun 30 2019

MNC063-302033-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-190630T2030Z/
Jackson MN-
323 PM CDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4360 9545 4380 9538 4378 9485 4350 9486
TIME...MOT...LOC 2023Z 281DEG 26KT 4369 9514 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 AM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 6:40 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 AM CDT Sun Jun 30 2019

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Sun Jun 30 2019

Another very warm day in store across the area, tempered a bit in
our north and west as a cool front slides to the east. This front
is presently located along the western edge of our CWA very early
this morning, and model consensus has it becoming oriented
roughly from Lake Andes to Madison to Marshall by late afternoon.
The eventual position of this boundary will determine high
temperatures behind the front, but current thinking has highs into
the lower to mid 90s for all but the Chamberlain to Huron to
Brookings corridor where readings will top out in the upper 80s.
Dew points should remain a touch lower than yesterday - in the
lower 70s - but still will be sufficient enough when combined with
the warm temperatures to result in afternoon heat indices of 100
to 105 through much of the southern and eastern portions of the
CWA. Because of that, retained the Heat Advisory across that area,
although added a couple of counties in southwestern MN which now
look to reach criteria.

With a strong cap across the region, the majority of the day
should be dry, but then models are suggesting thunderstorm
development to occur behind the front over central SD by late
afternoon/early evening as a weak shortwave lifts into the region
and midlevel temperatures begin to cool.

This thunderstorm activity is then anticipated to expand across
our north and west tonight. There will certainly be enough
instability to support a few severe storms, although with
relatively weak shear storms should be fairly unorganized, with
the greater threat leaning toward gusty winds. With the high CAPE
values, cannot completely rule out a large hail, though with the
warm thermal profiles this seems to be less of a risk. SPC Slight
Risk looks appropriate. Perhaps just as great of risk may be heavy
rain. With abundant moisture transport and a midlevel flow
parallel to the surface boundary, training of cells is possible,
and with model PWAT values of around 2 inches, the possibility of
high rainfall rates will have to be considered. All of this lends
support to the WPC Slight Risk of excessive rainfall for our north
and west for tonight.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT Sun Jun 30 2019

Unfortunately, the boundary moves very little on Monday, keeping a
thunderstorm threat across the area - especially in the afternoon
and evening as another shortwave lifts into the area. Severe storms
will again be a possibility with plenty of instability and even
greater shear, and again looking at a set up which may result in the
possibility of heavy rain on Monday night. While temperatures will
not be quite as warm on Monday, still looking at highs in the 80s
to near 90.

With boundaries meandering across our area for much of the upcoming
week, the unsettled pattern will persist through Friday, with
periodic thunderstorm chances through the period. Temperatures will
remain above normal through midweek, then perhaps falling back to
near normal for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019

Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ050-056-060>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 2:16 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.

Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.

The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.

If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.